Colorado, 2007

Flash Flooding and Heavy Rain in Colorado, August 3 to 4, 2007

August 3 to 4, 2007 · NWS GJT · 5 events in 4 counties and zones

A deep surge of subtropical moisture brought heavy rain producing thunderstorms to parts of western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep surge of subtropical moisture brought heavy rain producing thunderstorms to parts of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 2:22 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 2:22 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY...
CLOCKWISE FLOW AROUND AN UPPER HIGH CENTERED SOUTHEAST OF THE AREA
CONTINUES TO STREAM DEEP SUBTROPICAL MOISTURE ACROSS EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED IN
THE HEAT OF THE DAY WITH NUMEROUS STORMS FORMING OVER SAN JUAN
COUNTY UTAH AND ACROSS WESTERN MONTROSE COUNTY SOUTH INTO
MONTEZUMA COUNTY. AN EMBEDDED SHORTWAVE TROUGH NEAR THE FOUR
CORNERS IS ENHANCING FORCING ACROSS THE SOUTH AND THIS WAVE
IS PROGGED TO MOVE SLOWLY NORTHEAST OVER WESTERN COLORADO THROUGH
TONIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS FOCUSED ACROSS
THE SOUTH THROUGH THIS EVENING. AREAS OF HEAVIEST RAINFALL THE PAST
24 HOURS WERE ACROSS THE SAN JUAN MOUNTAINS AND WITH HEAVY RAIN
POTENTIAL AGAIN TONIGHT HAVE HOISTED A FLASH FLOOD WATCH FOR
SOUTHEAST UTAH AND SOUTH CENTRAL AND SOUTHWEST COLORADO. ENOUGH FLOW
ALOFT TO MOVE STORMS ALONG BUT TRAINING STORMS WILL NEED TO BE
MONITORED FOR FLOODING.

ISOLATED TO SCATTERED NOCTURNAL SHOWERS AND THUNDERSTORMS
EXPECTED LATE TONIGHT BUT THE HEAVY RAIN THREAT SHOULD DIMINISH.
ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR AGAIN SATURDAY AFTERNOON
AND AGAIN SUNDAY WITH THE ATMOSPHERE REMAINING MOIST AND UNSTABLE.
A TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL FURTHER SUPPRESS THE
HIGH CENTER TO THE SOUTHEAST AND MAY BRING A LITTLE DRIER AIR INTO
EASTERN UTAH AND NORTHWEST COLORADO OVER THE WEEKEND. STORM MOTION
MAY INCREASE A LITTLE AS WELL SO FLASH FLOOD THREAT SHOULD BE LESS.

NO SIGNIFICANT CHANGE TO THE TEMPERATURE FORECAST WITH MAX AND MIN
TEMPERATURES AROUND SEASONAL NORMALS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
EXTENDED FORECAST CONTINUES TO ADVERTISE LITTLE CHANGE WITH A
FAIRLY MOIST PATTERN THROUGH MOST OF NEXT WEEK. MOIST SOUTHWEST FLOW
WILL CONTINUE OVER THE CWA AS FLATTENED RIDGE REMAINS EAST OF THE
CWA. HAVE KEPT MAINLY CHANCE POPS EACH DAY THROUGH MID-WEEK...WITH A
POTENTIAL FOR LOCALLY HEAVY RAIN EACH AFTERNOON AND EVENING. BY MID-
WEEK...TROUGH WILL DEEPEN TO OUR WEST ALLOWING DRIER AIR FROM THE
WEST TO MOVE INTO THE AREA BY THURSDAY AND FRIDAY. AS A RESULT...HAVE
CONTINUED TREND OF DECREASED POPS BY LATE WEEK. EXPECT NEAR NORMAL
TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION...
UPPER LEVEL HIGH PRESSURE IS CENTERED SOUTHEAST OF THE AREA
RESULTING IN A MOIST AND UNSTABLE SOUTHERLY FLOW OVER THE AREA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS UNTIL ABOUT MIDNIGHT
WILL PRODUCE SCATTERED MVFR TO ISOLATED IFR DUE TO REDUCED
VISIBILITY AND LOW CEILINGS IN HEAVY RAIN ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO. ELSEWHERE...LOCALIZED MVFR WITH SHOWERS AND
THUNDERSTORMS EXPECTED. TYPICAL GUSTY AND ERRATIC THUNDERSTORM
OUTFLOW WINDS WILL PLAGUE THE AREA AS WELL. VFR CONDITIONS TO
DOMINATE AFTER MIDNIGHT INTO SATURDAY MORNING

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ZONES 11/12/14/017>023
      WHICH INCLUDES SOUTH CENTRAL AND SOUTHWEST COLORADO.
.UT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHEAST UTAH ZONES
      22/28/29.

SHORT TERM...TAL
LONG TERM...MPM
AVIATION...TAL
Hazardous weather outlook, Aug 3, 1:34 PM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT FRI AUG 3 2007

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
234 PM MDT FRI AUG 3 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR
   SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SHORT WAVE MOVING NORTHEAST OUT OF ARIZONA WILL INTERACT WITH A
MOIST...UNSTABLE ATMOSPHERE THROUGH THIS EVENING ACROSS THE
SOUTH. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS...SOME
PRODUCING HEAVY RAIN. THESE CONDITIONS COMBINED WITH VERY WET SOILS
HAVE INCREASED THE POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING
FOR THE SOUTHERN HALF OF THE FORECAST AREA.

ELSEWHERE...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING...WITH SOME STORMS CONTINUING AFTER
MIDNIGHT. A FEW STORMS WILL PRODUCE HEAVY RAIN THAT WILL CAUSE
ARROYOS AND SMALL STREAMS TO QUICKLY FILL OR RUN HIGH WITH FAST
FLOWING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ON SATURDAY AFTERNOON...MORE NUMEROUS OVER THE SOUTHERN MOUNTAINS.
SOME STORMS WILL BE SLOW MOVERS AND PRODUCE HEAVY RAIN.  THIS
INCREASES THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND URBAN OR
SMALL STREAM FLOODING.

THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FROM
SUNDAY THROUGH WEDNESDAY.  SOME SHOWERS WILL PRODUCE HEAVY RAIN AND
CAUSE LOCAL URBAN...SMALL STREAM OR ARROYO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY
RAIN...HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY
APPRECIATED.

The radar

The Grand Junction radar (KGJX), 93 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
August 3, 7:08 PM MST to 9:00 PM MST
Where
Garfield County, 7 mi NW of Glenwood Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.622, -107.413

Runoff from heavy rain caused flooding 6 to 12 inches deep across County Road 137.

Flash Flood, Garfield

When
August 3, 8:19 PM MST to 10:30 PM MST
Where
Garfield County, 7 mi SSE of Douglas Pass
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.507, -108.750

Heavy rain caused water, mud, and debris to flow about a foot deep across Highway 139 south of Douglas Pass near Mile Marker 25.

Heavy Rain, Mesa

When
August 3, 11:44 PM MST to August 4, 5:44 AM MST
Where
Mesa County, 5 mi NW of Mack
Reported by
Trained Spotter
Coordinates
39.271, -108.936

Rainfall of 1.16 inches occurred and caused Salt Wash to fill with water about 4 feet deep.

Heavy Rain, San Miguel

When
August 4, 1:00 PM MST to 3:00 PM MST
Where
San Miguel County, 2 mi S of Egnar to 9 mi N of Egnar
Reported by
Department of Highways
Coordinates
37.891, -108.930

Rainfall runoff from slow moving thunderstorms over southwest San Miguel County deposited debris on Highway 141 at various places from just south of Egnar to Slick Rock. Colorado Department of Transportation road crews used plows to clear the debris.

Heavy Rain, Dolores

When
August 4, 1:00 PM MST to 3:00 PM MST
Where
Dolores County, 2 mi NW of Dove Creek to 8 mi NNW of Dove Creek
Reported by
Department of Highways
Coordinates
37.791, -108.926

Rainfall runoff from slow moving thunderstorms over northwest Dolores County deposited debris at various locations on Highway 141. Colorado Department of Transportation road crews used plows to clear the debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56640, 56638, 56637, 56648, 56651.